Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The singular cohomology of the inverse limit of a Postnikov tower is representable

Authors: Jerzy Dydak and Ross Geoghegan
Journal: Proc. Amer. Math. Soc. 98 (1986), 649-654
MSC: Primary 55S45; Secondary 54E60, 55P55
Correction: Proc. Amer. Math. Soc. 103 (1988), 334.
MathSciNet review: 861769
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {X_1} \leftarrow {X_2} \leftarrow \cdots $ be an inverse sequence of spaces and maps satisfying (i) each $ {X_n}$ has the homotopy type of a CW complex, (ii) each $ {f_n}$ is a Hurewicz fibration, and (iii) the connectivity of the fiber of $ {f_n}$ goes to $ \infty $ with $ n$. Let $ \hat X$ be the inverse limit of the sequence. It is shown that the natural homomorphism $ {\overset{\lower0.5em\hbox{$\smash{\scriptscriptstyle\smile}$}}{H} ^k}(\hat X,G) \to {H^k}(\hat X,G)$ (from Čech cohomology to singular cohomology, with ordinary coefficient module $ G$) is an isomorphism for all $ k$. It follows that $ {\lim _{ \to n}}[{X_n},K(G,k)] \cong [\hat X,K(G,k)]$ for any Eilenberg- Mac Lane space $ K(G,k)$. It is also shown that, except in trivial cases, $ X$ does not have the homotopy type of a CW complex.

References [Enhancements On Off] (What's this?)

  • [D] J. Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1966. MR 0193606 (33:1824)
  • [Dy] J. Dydak, The Whitehead and the Smale theorems in shape theory, Dissertationes Math. 156 (1979), 1-55. MR 522933 (80h:55008)
  • [EH] D. A. Edwards and H. M. Hastings, Čech and Steenrod homotopy theories with applications to geometric topology, Lecture Notes in Math., vol. 542, Springer-Verlag, Berlin, 1976. MR 0428322 (55:1347)
  • [G] R. Geoghegan, The inverse limit of homotopy equivalences between towers of fibrations is a homotopy equivalence-a simple proof, Topology Proc. 4 (1979), 99-101. MR 583691 (82c:55011)
  • [H] S.-T. Hu, Theory of retracts, Wayne State Univ. Press, Detroit, Mich., 1965. MR 0181977 (31:6202)
  • [K] J. L. Kelley, General topology, Van Nostrand, Princeton, N.J., 1955. MR 0070144 (16:1136c)
  • [KS] G. Kozlowski and J. Segal, Local behavior and the Vietoris and Whitehead theorems in shape theory, Fund. Math. 99 (1978), 213-225. MR 0482754 (58:2808)
  • [LW] A. T. Lundell and S. Weingram, The topology of CW complexes, Van Nostrand Reinhold, New York, 1969.
  • [MS] S. Mardešić and J. Segal, Shape theory, North-Holland, Amsterdam, 1982. MR 676973 (84b:55020)
  • [S] E. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55S45, 54E60, 55P55

Retrieve articles in all journals with MSC: 55S45, 54E60, 55P55

Additional Information

Keywords: Čech cohomology, Postnikov system, Homotopy type of CW complex
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society